Alert archive / Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 244, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 11, 2009, 3:01 PM EDT for 5 counties in Virginia; 5 counties in North Carolina. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2009, 3:01 PM EDT (19:01 UTC)
- Expired
- Aug 11, 2009, 4:15 PM EDT
- In force
- 74 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, City of Martinsville, VA, Franklin County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:29 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 11, 1:29 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 129 PM EDT TUE AUG 11 2009 .SYNOPSIS... A FRONTAL BOUNDARY WILL APPROACH THE REGION BY LATE TODAY AND STALL OVER THE AREA WEDNESDAY AND THROUGH THE REMAINDER OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... LOOKING AT RADAR TRENDS...SHOWERS/FEW THUNDERSTORMS ARE LINING UP WEST TO EAST ALONG AN OLD BOUNDARY FROM NERN TN...EAST INTO SW VA. HIGHER DEWPOINTS/DEEPER MOISTURE APPEARS TO BE SOUTH OF THIS BOUNDARY. I EXPECT THE BETTER COVERAGE OF STORMS TO BE ALONG AND SOUTH OF THIS BOUNDARY THIS AFTERNOON- WHICH WAS CLOSE TO THE PREVIOUS FCST WITH LIKELY POPS ACROSS NW NC MTNS AND FOOTHILLS AND PARTS OF EXTREME SW VA. HAVE ADJUSTED THE POPS A LITTLE. IF THIS BOUNDARY DOES NOT MOVE MUCH OR SLOWLY...IT MAY CAUSE WATER PROBLEMS WITH TRAINING STORMS. WILL HAVE TO BE WATCHED. MAY ISSUE A SHORT FUSED FLASH FLOOD WATCH DEPENDING ON HOW STORMS DEVELOP IN TN. THE EXTREME WESTERN SECTIONS OF THE CWA HAVE BEEN UPGRADED TO A SLIGHT RISK OF SEVERE THUNDERSTORMS AS WELL. WILL LIKELY SEE CAPES OF 2000 TO 2500 JULES AND THERE IS ENOUGH SHEAR FOR MULTICELL CLUSTERS. MAIN THREAT WOULD BE DAMAGING WINDS. WILL UPDATE THE HAZARDOUS WEATHER OUTLOOK. FCST HIGH TEMPS LOOK RIGHT ON TRACK- MADE ONLY MINOR ADJUSTMENTS. PREVIOUS DISCUSSION... COLD FRONT SLOWLY APPROACHES THE FORECAST AREA BY LATE TODAY. AIRMASS AHEAD OF THE FRONT IS VERY MOIST AND WILL BECOME UNSTABLE AGAIN BY AFTERNOON. LOCAL WRF WAS BRINGING PRECIPITATION BACK INTO THE FORECAST AREA BY 17Z WITH THE BEST COVERAGE ACROSS THE WEST AND SOUTH. MODELS ARE ALSO SHOWING THE REGION WILL BE IN THE RIGHT REAR QUADRANT OF A JET STREAK AROUND 00Z SO EXPECT AT LEAST SCATTERED COVERAGE INTO THE EVENING. AFTER SOME LIGHT FOG IN THE EAST EARLY THIS MORNING THERE WILL BE PLENTY OF SUNSHINE SO TEMPERATURES AGAIN WILL REACH THE LOWER TO MID 90S. MORE CLOUDS IN THE WEST WILL HOLD HIGHS TEMPERATURES IN THE 80S. LITTLE CHANGE NEEDED TO THE MAXIMUM TEMPERATURE FORECAST FROM WHAT WE HAD BEFORE. GUIDANCE HAS BEEN TOO COOL ON LOWS PAST FEW DAYS SO WENT SLIGHTLY ABOVE MAV NUMBERS FOR TONIGHT. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... THE 0Z NAM WAS LARGELY DISREGARDED THROUGH THIS PERIOD...AS IT IS TOO STRONG AND WOUND UP WITH ITS H5 DISTURBANCE IN COMPARISON TO ALL OTHER GUIDANCE. WEAK COLD FRONT SLOWLY SAGS INTO THE REGION ON WEDNESDAY...THEN PRETTY MUCH STALLS OUT OVER THE NC/VA BORDER. THE UPPER TROUGH...WHICH DEVELOPS ACROSS NEW ENGLAND AND THE MID ATLANTIC...ASSOCIATED WITH THIS BOUNDARY IS LEFT BEHIND AS A DEEP TROUGH BUILDS IN THE PAC NW. WITH NO REAL INFUSION OF DRIER AIR...AND AT LEAST AN UPPER LEVEL DISTURBANCE NEARBY...EACH DAY WILL FEATURE A CHC OF PRECIP. SHWS AND STORMS WEDNESDAY WILL BE RELATED TO THE FRONT...WITH THEN MORE OF A FOCUS ON THE PIEDMONT AND SOUTHSIDE THURSDAY. HOWEVER...THE BOUNDARY CREEPS BACK NORTH WITH SE TO E FLOW DEVELOPING...PUSHING SHWS AND STORMS BACK TO THE NORTH AND WEST ON FRIDAY. AS HEIGHTS RISE ALONG THE COAST...AND THE UPPER RIDGE TRIES TO CENTER OVER THE SOUTHEAST THIS TIME. CLDS AND EAST FLOW COULD KEEP MOST SPOTS IN THE 70S FRIDAY. && .LONG TERM /SATURDAY THROUGH MONDAY/... SFC FLOW MORE SOUTHEASTERLY THROUGH EARLY PART OF WKND...SO POSSIBLE ENHANCEMENT OF CONVECTION AND PRECIP ALONG THE BLUE RDG...THEN SHIFTING MORE SW BY LATE IN THE WKND AS UPPER TROUGH FADES AND RIDGE BUILDS A LITTLE. PLENTY OF CONVECTIVELY INDUCED WAVES HEADING IN FROM WEST DURING OVERNIGHT HOURS DURING THIS PERIOD SO COULD HAVE A NUMBER OF NIGHTS WITH CONVECTION CONTINUING...SO GENERALLY KEPT CHC POPS INTO THE NIGHT PERIODS. BY MONDAY...WARMER TEMPS ALOFT AND PERHAPS MORE WESTERLY FLOW...ALBEIT WEAK...COULD HELP SUPPRESS CONVECTIVE CHANCES...HOWEVER ENOUGH UNCERTAINTY THIS FAR OUT...AND CONSIDERING CLIMATOLOGY OF THE SEASON...CERTAINLY NOT GOING TO DROP POPS ALL THE WAY...BUT LOWERING TO SLIGHT CHC TO SUGGEST POSSIBILITY OF A DRIER DAY. CONSIDERING THAT THIS WILL BE AN EXTENDED RATHER WET PERIOD...WITH MANY AREAS GETTING A CHANCE TO PICK UP SOME HEAVY RAINFALL BY THE END OF THE WEEKEND...A DRY DAY MAY BE A WELCOME RELIEF...BUT NOT ENTIRELY SURE ITS GOING TO HAPPEN. ALSO SEEING SOME SIGNS OF TROPICAL WAVES MAKING IT INTO THE GULF BY EARLY NEXT WEEK..SO WILL HAVE TO KEEP OUR EYE ON THIS POTENTIAL ADDITIONAL MSTR SOURCE. WENT WITH HPC GUIDANCE FOR TEMPERATURES DURING THE PERIOD BUT WITH A SLIGHT UPWARD BOOST ON MONDAY. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... SFC FRONT CONTINUES TO APPROACH THE REGION FROM ACROSS THE OHIO VALLEY AREA. BEST COVERAGE OF STORMS WILL ONCE AGAIN BE IN THE MTNS THIS AFTERNOON AND EVENING. HAVE INCLUDED VICINITY TSTMS IN ALL TAF SITES...BUT HAVE TEMP GROUPS JUST IN BLF AND LWB. THERE IS A CHANCE THAT STORMS WILL CONTINUE OVERNIGHT AND UPPER DYNAMICS BECOME BETTER...BUT RIGHT NOW LOOKS LIKE THOSE STORMS WILL PROBABLY BE SOUTH OF THE BLACKSBURG TAF SITES- MAYBE CLOSE TO DANVILLE. WITH SOME CLEARING LATE TONIGHT...THERE IS A CHANCE FOR MVFR FOG TO DEVELOP MOST SITES. WEAK UPSLOPE WEST FLOW INTO THE MTNS WILL LIKELY BRING IFR CIG BLF...POSSIBLY TO LWB. ANY FOG STRATUS SHOULD LIFT BY 14Z WED. SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN WED AFTERNOON...BUT WITH THE BEST COVERAGE ALONG AND SOUTH OF THE FRONT WHICH WILL BE DRAPED ACROSS THE REGION...THE HIGHEST CHANCES WILL BE AT DANVILLE...AND AFTER 18Z...SO NOT IN THE TAF AT THIS TIME. THE FRONT OVER THE REGION WILL CONTINUE TO BE THE FOCUS FOR ORGANIZED SHOWERS/THUNDERSTORMS THROUGH THURSDAY. MORE TYPICAL AIRMASS TYPE AFT/EVE THUNDERSTORMS ARE EXPECTED FRIDAY THRU SUNDAY...WITH THE BEST COVERAGE IN THE MTNS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...SK NEAR TERM...AMS/JJ SHORT TERM...KM LONG TERM...SK AVIATION...AMS/JJ
Hazardous weather outlook, Aug 11, 10:44 AM EDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1044 AM EDT TUE AUG 11 2009 NCZ001>003-018-019-VAZ007-009>017-032-WVZ042>044-121445- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-MERCER- SUMMERS-MONROE- 1044 AM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS GUSTS. IN ADDITION...THERE MAY BE NUMEROUS STORMS TRAINING ACROSS THE SAME LOCATION...PARTICULARLY THE NORTH CAROLINA HIGH COUNTRY AND SOUTHWEST MOUNTAINS OF VIRGINIA. THIS COULD CAUSE LOCALIZED FLOOD PROBLEMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...THERE WILL BE SCATTERED THUNDERSTORMS AGAIN WEDNESDAY. ANY OF THE STORMS MAY HAVE HEAVY DOWNPOURS THAT COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ005-006-VAZ044-058-059-121445- ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- 1044 AM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS LATE THIS AFTERNOON COULD PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...THERE WILL BE SCATTERED THUNDERSTORMS AGAIN WEDNESDAY. A FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS...AND ANY OF THE STORMS MAY HAVE HEAVY DOWNPOURS THAT COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004-020-VAZ018>020-022>024-033>035-043-045>047-WVZ045-121445- STOKES-YADKIN-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM- GREENBRIER- 1044 AM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS LATE THIS AFTERNOON COULD PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...THERE WILL BE SCATTERED THUNDERSTORMS AGAIN WEDNESDAY. ANY OF THE STORMS MAY HAVE HEAVY DOWNPOURS THAT COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 11, 1:48 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT TUE AUG 11 2009
NCZ001>003-018-019-VAZ009-012-015-016-111845-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SMYTH VA-SURRY NC-
WATAUGA NC-WILKES NC-WYTHE VA-
148 PM EDT TUE AUG 11 2009
...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF ALLEGHANY...ASHE...
CARROLL...GRAYSON...SMYTH...SURRY...WATAUGA...WILKES AND WYTHE
COUNTIES...
AT 144 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM FRIES TO
6 MILES NORTH OF BEECH MOUNTAIN...MOVING EAST AT 20 MPH.
STRONG GUSTY WINDS...HAIL...AND VERY HEAVY RAIN WILL FALL FROM THESE
STORMS. RUNOFF FROM THE RAIN MAY CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. ALSO EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
LAT...LON 3630 8191 3634 8183 3634 8172 3641 8175
3658 8169 3683 8137 3679 8052 3663 8063
3628 8078 3623 8087 3614 8087 3604 8093
3605 8100 3601 8108 3602 8125 3599 8132
3609 8148 3611 8155 3610 8175 3620 8191
EXPERIMENTAL
WERTSpecial weather statement, Aug 11, 2:22 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT TUE AUG 11 2009
WVZ045-111845-
GREENBRIER WV-
222 PM EDT TUE AUG 11 2009
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...
AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF RUPERT...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR MEADOW BLUFF AROUND 235 PM AND ASBURY AROUND
245 PM.
LAT...LON 3789 8046 3774 8055 3787 8079 3788 8077
3792 8080 3794 8078
EXPERIMENTAL
DSSpecial weather statement, Aug 11, 2:26 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EDT TUE AUG 11 2009 VAZ016-032-111900- CARROLL VA-PATRICK VA- 226 PM EDT TUE AUG 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND PATRICK COUNTIES... AT 226 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ARARAT... MOVING EAST AT 15 MPH. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF PATRICK COUNTY. LAT...LON 3669 8029 3656 8039 3660 8063 3671 8057 EXPERIMENTAL DS
Special weather statement, Aug 11, 2:33 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 233 PM EDT TUE AUG 11 2009 NCZ003-111900- SURRY NC- 233 PM EDT TUE AUG 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY... AT 225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF BOTTOM...MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR MOUNT AIRY AROUND 255 PM AND FLAT ROCK AROUND 300 PM. LAT...LON 3651 8083 3657 8078 3655 8052 3644 8058 EXPERIMENTAL DS
Special weather statement, Aug 11, 2:45 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE AUG 11 2009
WVZ045-111930-
GREENBRIER WV-
245 PM EDT TUE AUG 11 2009
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...
AT 244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF LEWISBURG...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR MAXWELTON AROUND 300 PM AND WHITE SULPHUR
SPRINGS AROUND 315 PM.
LAT...LON 3789 8018 3781 8021 3780 8023 3779 8022
3777 8023 3776 8025 3772 8025 3771 8028
3785 8066 3792 8062
EXPERIMENTAL
DSSpecial weather statement, Aug 11, 2:50 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT TUE AUG 11 2009
NCZ002-003-019-111915-
ALLEGHANY NC-SURRY NC-WILKES NC-
250 PM EDT TUE AUG 11 2009
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...SURRY AND WILKES
COUNTIES...
AT 250 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTH OF MOUNTAIN PARK TO NORTH WILKESBORO...MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR WILKES COUNTY AIRPORT AROUND 255 PM...
MOUNTAIN PARK AROUND 300 PM...BENHAM AROUND 305 PM...STATE ROAD
AROUND 310 PM AND RONDA AROUND 315 PM.
LAT...LON 3621 8126 3649 8104 3637 8068 3624 8082
3623 8087 3619 8087 3609 8098
EXPERIMENTAL
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:39 PM EDT | Special Weather Statement | RNK | Bland | 66 min |
| Aug 11, 8:51 AM EDT | Special Weather Statement | RNK | Bland, Tazewell | 54 min |
| Aug 11, 10:20 AM EDT | Special Weather Statement | RNK | Bland, Tazewell, Wythe | 55 min |
| Aug 11, 11:30 AM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 60 min |
| Aug 11, 12:31 PM EDT | Special Weather Statement | RNK | Wythe | 44 min |
| Aug 11, 12:36 PM EDT | Special Weather Statement | RNK | Smyth | 54 min |
| Aug 11, 12:48 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 57 min |
| Aug 11, 1:48 PM EDT | Special Weather Statement | RNK | Carroll, Grayson, City of Galax | 57 min |
| Aug 11, 2:26 PM EDT | Special Weather Statement | RNK | Patrick | 34 min |
| Aug 11, 3:47 PM EDT | Flash Flood Warning | RNK | City of Martinsville | 2 hr |
| Aug 11, 3:53 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 37 min |
| Aug 11, 4:16 PM EDT | Special Weather Statement | RNK | Bedford, City of Lynchburg | 44 min |
| Aug 11, 4:17 PM EDT | Special Weather Statement | RNK | City of Danville | 43 min |
| Aug 11, 5:00 PM EDT | Special Weather Statement | RNK | Halifax | 45 min |
| Aug 11, 5:02 PM EDT | Special Weather Statement | RNK | Campbell, City of Lynchburg | 43 min |
| Aug 11, 5:43 PM EDT | Special Weather Statement | RNK | Halifax | 32 min |
| Aug 11, 2:33 PM EDT | Special Weather Statement | RNK | Surry | 27 min |
| Aug 11, 2:50 PM EDT | Special Weather Statement | RNK | Wilkes | 25 min |
| Aug 11, 2:22 PM EDT | Special Weather Statement | RNK | Greenbrier | 23 min |
| Aug 11, 2:45 PM EDT | Special Weather Statement | RNK | Greenbrier | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2009Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.